Socio-Psychological Factors Now the Top Concern for Patients Getting Chemotherapy

BRIELLE URCIUOLI
Saturday, September 09, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Socio-psychological factors have moved into the forefront of patients' concerns regarding chemotherapy effects, surpassing nausea and vomiting, which previously ranked as the top concern.

A study presented at the 2017 European Society for Medical Oncology Congress in Madrid, Spain, determined that the perception of patients with breast and ovarian cancer changed over time and through the course of treatment.

Researchers from Germany began to observe patient assessment of chemotherapy effects in 1983. They conducted three separate interviews before, during and at the end of chemotherapy.

They asked 141 patients, who were scheduled for or undergoing chemotherapy, to rank their five most burdensome effects regarding their physical being, as well as their five most burdensome effects regarding their socio-psychological being. Then, from those 10 selected, the patients were asked to rank their overall top five concerns.

This survey was conducted in 1983, 1993 and 2002. As time went on the answers changed. In 1983, the top concern was vomiting; in 1993, it was nausea; and in 2002, it was the effects that their disease had on their loved one or family.

Over the course of the study, one factor remained high on the list of patients’ concerns regarding chemotherapy: hair loss.

“What we found is that, on the one hand, side effects like nausea and vomiting are no longer a major problem for patients — this can be explained by the fact that modern medication against these symptoms is very effective,” said study author Beyhan Ataseven, Dr.Med., a medical oncologist at Kliniken Essen Mitte Evang, Huyssens-Stiftung in Essen, Germany. “On the other hand, hair loss is still a persistent, unsolved issue that particularly affects patients at the start of their treatment. As time passes and patients get used to this, however, their concerns evolve and other side effects become more significant.”

In addition, Ataseven said the most bothersome side effects for patients were the development of sleep disorders and anxiety around what kind of effects their disease may have on their loved one or family.

“As doctors, these findings might lead us to consider possible improvements to the accompanying therapies we offer our patients: For instance, sleeping tablets were not, until now, a part of the routine regimen. There is also a clear case for providing stronger psychological support to address patients’ social anxieties and family-related concerns,” Ataseven said.

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Related Articles
By: Ellen Rice Tichich, MFA, MSN, RN-BC
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN, MedStar Health System
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN,MedStar Health System
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.